MAUDE Adverse Event Report: NUMED, INC. TYSHAK II CATHETER; PERCUTANEOUS TRANSLUMINAL VALVULOPLASTY CATHETER

NUMED, INC. TYSHAK II CATHETER; PERCUTANEOUS TRANSLUMINAL VALVULOPLASTY CATHETER
Model Number 105
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history record was performed and no issues were found.All devices within the lot met all requirements for release and distribution.There have been no other complaints associated with this lot number.A review of the balloon material used shows there are no other complaints associated with the balloon material used to manufacture the balloons used on this lot of catheters.The catheter was returned in a biohazard bag.The catheter is bloody.The introducer is still on the catheter.There is a circumferential tear in the balloon.The proximal end of the balloon has been pulled back to the proximal end of the introducer.The distal end of the balloon, which is inverted, is lodged in the distal end of the introducer.The inner tubing is stretched, but intact.The catheter is whole with no pieces missing from the device.The report from the distributor stated that a partial cut down of the femoral vein was performed to locate and remove a distal balloon fragment, however, the device was not missing any pieces when it was returned to numed for investigation.A comparative catheter was pulled and tested for rated burst pressure.The comparative catheter was the same catalog number but a different lot number as the complaint catheter.The balloon was immersed in a body temperature bath and incrementally inflated until it burst.The catheter did not burst until 4.5 atm, which is well above the labeled rated burst pressure of 2.0 atm and labeled nominal pressure of 1.5 atm.This device was being used off label for an unapproved indication.The approved indication is pulmonary valvuloplasty.The device was being used for a static atrial septostomy procedure.It is likely that this led to the balloon burst.
 
Event or Problem Description
Per the report from the user facility / distributor - balloon rupture of an 18mm x 5cm tyshak ii balloon inflated to rbp (but not greater than rbp).An inflation device with pressure gauge was used.The indication the physician was using the balloon for was static atrial septostomy.The size and type of introducer sheath being used: 8fr terumo.The rupture was circumferential and the physician could not risk the wire position while on va ecmo, therefore performed a partial cut down of the femoral vein to locate the distal balloon fragment (which had inverted on itself) and removed it.Patient condition post procedure was critical, however not related to the balloon rupture.

Brand Name
TYSHAK II CATHETER
Common Device Name
PERCUTANEOUS TRANSLUMINAL VALVULOPLASTY CATHETER
Manufacturer (Section D)
NUMED, INC.
2880 main street
hopkinton NY 12965
MDR Report Key11678262
Report Number1318694-2021-00004
Device Sequence Number3050150
Product Code LIT
UDI-Device Identifier04046964339202
UDI-Public04046964339202
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K003052
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor,user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model Number105
Device Catalogue NumberPDC529
Device Lot NumberTT-16513
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2021
Initial Report FDA Received Date04/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;